Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 418, NWS Atlanta, GA

August 4, 20034 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2003, 10:18 PM EDT for 4 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 10:18 PM EDT (02:18 UTC)
Expired
Aug 4, 2003, 11:00 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Banks County, GA, Hall County, GA, Jackson County, GA, Madison County, GA

The radar

The Greer radar (KGSP), 138 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS52 KFFC 050218
SVRATL
GAC011-139-157-195-050300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1014 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALL COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHERN BANKS COUNTY IN NORTHEAST GEORGIA
  JACKSON COUNTY IN NORTHEAST GEORGIA
  NORTHERN MADISON COUNTY IN NORTHEAST GEORGIA

* UNTIL 1100 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES EAST OF HOMER TO
  OAKWOOD...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ARCADE...
COMMERCE...DANIELSVILLE...GAINESVILLE...GAINESVILLE MILLS...
GILLSVILLE...HOMER...ILA...JEFFERSON...MAYSVILLE...NICHOLSON...
OAKWOOD...PENDERGRASS...TALMO AND WESTSIDE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3442 8336 3435 8373 3422 8398 3406 8367
          3406 8335 3414 8307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:58 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 4, 9:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT MON AUG 4 2003

.OVERVIEW...UPPER-LEVEL PATTERN PERSISTS. STRONG UPPER-LEVEL RIDGE
WESTERN U.S. AND UNSEASONABLY STRONG AND AMPLIFIED TROUGH EASTERN
U.S. NUMEROUS EMBEDDED SHORT WAVES IN NW FLOW ALOFT KEEPING A
CONNECTIVELY ACTIVE PATTERN ACROSS THE EASTERN STATES. THIS WILL
CONTINUE THROUGH WED...THEN AS TROUGH AXIS SHIFTS SLIGHTLY FURTHER
EAST THU-FRI...EXPECT BEST CONVECTIVE AXIS TO SHIFT FURTHER EAST
INTO NC/SC AS WELL. TROUGH WILL THEN FILL OVER THE WEEKEND AS
BERMUDA RIDGE TRIES TO BUILD WESTWARD...PUTTING GA SOLIDLY BACK IN A
DIURNAL CONVECTIVE PATTERN...WITH AMPLE TROPICAL MOISTURE.
OVERALL...NOT MUCH CHANGE TO THIS ENDLESS...WET AND STORMY SUMMER.

.SHORT TERM...SHORT WAVE MOVING THROUGH N GA THIS EVENING...WITH
OTHERS UPSTREAM TOWARD W TN/AR/MO. EXPECT LINE OF STRONG CONVECTION
WITH FIRST SHORT WAVE TO CONTINUE THROUGH TERMINATION OF WATCH
PERIOD...BUT GRADUALLY DIMINISH AS IT MOVES TOWARD ATL-AHN. ACTIVITY
WILL LIKELY MAKE IT SOUTH OF ATL-AHN BEFORE COMPLETELY
DIMINISHING...HOWEVER. CONCERNED ABOUT NEXT AREA OF CONVECTION
UPSTREAM IN KY/TN...BUT MCS DEVELOPMENT AND TRACK LIKELY TO TAKE
PLACE FURTHER WEST TONIGHT FROM JBR TO MEI LINE. GIVEN UNCERTAINTY
OF SITUATION...WILL UP POPS TO 30% FOR AFTER MIDNIGHT HOURS FOR
WESTERN AREAS...LEAVING 20% EASTERN AREA AFTER MIDNIGHT. NO CHANGES
PLANNED TO TEMPS OR WINDS AT THIS TIME. MAIN UPDATE WILL BE TO CLEAN
UP EVENING WORDING.

.EXTENDED...ANOTHER SIGNIFICANT SHORT WAVE WILL AFFECT THE CWA TUE
AFTN-EARLY WED. THIS APPEARS TO BRING A SIGNIFICANT THREAT OF SEVERE
AND FLOODING TO THE CWA AND NEEDS TO BE WATCHED VERY CAREFULLY BY
LATER SHIFTS. AFTER WED...TROUGH AXIS SHIFTS EAST AND FILLS JUST
ENOUGH TO REDUCE THE CHANCE OF SHRA/TSRA FOR THE CWA SLIGHTLY.
ACTIVITY SHOULD BECOME MORE ISOLD-SCT AND DIURNAL IN NATURE TOWARD
THE END OF THE WEEK. EASTERN TROUGH DICTATES CONTINUED BELOW NORMAL
TEMPS AND ABOVE NORMAL CLOUD COVER WELL INTO THE EXTENDED.

.ATL WATCHES/WARNINGS/ADVISORIES...

GA...SEVERE THUNDERSTORM WATCH 838 FOR NORTH GEORGIA UNTIL 1200 AM
EDT.

RAB
Hazardous weather outlook, Aug 4, 6:25 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT MON AUG 4 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050300-

625 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING.

.SYNOPSIS...
A WARM MOIST AIRMASS WILL PERSIST OVER NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT AS A WEAK SURFACE BOUNDARY MEANDERS ACROSS THE AREA.
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO SWEEP ACROSS THE TENNESSEE
VALLEY LATE TONIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE
PRIMARY THREAT BEING LOCALLY HEAVY RAIN WHICH COULD PRODUCE
FLOODING. FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA
THROUGH THE EVENING. WITH CAPES AROUND 2500 AND LIFTED INDICES IN
THE MINUS 2 TO MINUS 4 RANGE...SOME OF THE STORMS MAY BE SEVERE.
THE BEST CHANCE FOR THUNDERSTORMS THROUGH THE EVENING WILL BE NORTH
OF AN ATLANTA TO ATHENS LINE. WITH THE LOSS OF DAYTIME HEATING THE
THREAT OF THUNDERSTORMS WILL LESSEN AFTER MIDNIGHT.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED. HOWEVER...SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 4, 5:58 PM EDT, 4 hours 20 minutes before
GAZ003-004-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
WHITFIELD AND CATOOSA COUNTIES UNTIL 630 PM EDT...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COHUTTA...MOVING SOUTHEAST AT 10 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 7:00 PM EDT, 3 hours 18 minutes before
GAZ011-012-019-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 PM EDT MON AUG 4 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...INTENSE
LIGHTNING...AND HEAVY RAIN IN FLOYD...CHATTOOGA AND GORDON COUNTIES
UNTIL 730 PM EDT...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN CHATTOOGA COUNTY...
MOVING SOUTHEAST AT 15 MPH.

THIS ACTIVITY SHOULD BE DIMINISHING OVER THE AREA BY 730 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 4, 8:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    LAFAYETTE                 GA   0.75 INCH HAIL
08/04/03   WALKER                         REPORTED BY WALKER COUNTY
                                          911.

0615 PM    LAFAYETTE                 GA   WIND DAMAGE
08/04/03   WALKER                         NUMEROUS TREES DOWN.
                                          REPORTED BY WALKER COUNTY
                                          911.

0615 PM    LAFAYETTE                 GA   0.75 INCH HAIL
08/04/03   WALKER                         REPORTED BY WALKER COUNTY
                                          911.

0630 PM    VILLANOW                  GA   0.75 INCH HAIL
08/04/03   WALKER                         PUBLIC REPORT.

0745 PM    CALHOUN                   GA   0.88 INCH HAIL
08/04/03   GORDON                         PUBLIC REPORT.

0815 PM    NAOMI                     GA   FLOODING
08/04/03   WALKER                         CONVENIENCE STORE FLOODED
                                          BY SEVERAL INCHES OF
                                          WATER.  PUBLIC REPORT.
Local storm report, Aug 4, 10:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1006 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    LAFAYETTE                 GA   0.75 INCH HAIL
08/04/03   WALKER                         REPORTED BY WALKER COUNTY
                                          911.

0615 PM    LAFAYETTE                 GA   WIND DAMAGE
08/04/03   WALKER                         NUMEROUS TREES DOWN.
                                          REPORTED BY WALKER COUNTY
                                          911.

0615 PM    LAFAYETTE                 GA   0.75 INCH HAIL
08/04/03   WALKER                         REPORTED BY WALKER COUNTY
                                          911.

0630 PM    VILLANOW                  GA   0.75 INCH HAIL
08/04/03   WALKER                         PUBLIC REPORT.

0745 PM    CALHOUN                   GA   0.88 INCH HAIL
08/04/03   GORDON                         PUBLIC REPORT.

0815 PM    NAOMI                     GA   FLOODING
08/04/03   WALKER                         CONVENIENCE STORE FLOODED
                                          BY SEVERAL INCHES OF
                                          WATER.  PUBLIC REPORT.

0906 PM    CASSVILLE                 GA   1.75 INCH HAIL
08/04/03   BARTOW                         REPORTED BY BARTOW COUNTY
                                          911.

0910 PM    WHITE                     GA   1.00 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0910 PM    CARTERSVILLE              GA   0.75 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0912 PM    CARTERSVILLE              GA   1.25 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0915 PM    CARTERSVILLE              GA   0.75 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0915 PM    WHITE                     GA   0.75 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0915 PM    WHITE                     GA   1.00 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0917 PM    HOMER                     GA   0.75 INCH HAIL
08/04/03   BANKS                          PUBLIC REPORT.

0921 PM    WHITE                     GA   1.00 INCH HAIL
08/04/03   BARTOW                         PUBLIC REPORT.

0929 PM    WOODSTOCK                 GA   0.75 INCH HAIL
08/04/03   CHEROKEE                       PUBLIC REPORT.

0940 PM    WOODSTOCK                 GA   1.00 INCH HAIL
08/04/03   CHEROKEE                       PUBLIC REPORT.

0940 PM    ACWORTH                   GA   1.00 INCH HAIL
08/04/03   COBB                           PUBLIC REPORT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:36 PM EDTSevere Thunderstorm WarningFFCBartow24 min
Aug 4, 9:01 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee29 min
Aug 4, 9:13 PM EDTSevere Thunderstorm WarningFFCBanks32 min
Aug 4, 9:32 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb28 min
Aug 4, 9:39 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson36 min
Aug 4, 10:39 PM EDTFlash Flood WarningFFCBanks2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.